EKG of the Week 2017 7-30

This EKG comes courtesy of Dr. Gupta and Dr. Giovanni.

A 31 year old female with a history of congestive heart failure presents to the ED lethargic and tachycardic. Her EKG is below.

 

1) what is the rhythm?

2) what is this rhythm suggestive of?

3) what is the treatment?

ANSWER:

The rhythm is Bidirectional V-tach

The rhythm is suggestive of Digitalis toxicity

The treatment is Digoxin  Fab Fragments

 

The EKG demonstrates a wide complex tachycardia which is consistent with ventricular tachycardia. However, when you look at the rhythm strip, the QRS complexes appear to go in different directions. This is called bidirectional v-tach and is very suggestive of digoxin toxicity.

Dig toxicity can cause many EKG changes including PVC’s, high grade AV block, and AV block with increased automaticity. Bidirectional ventricular tachycardia is nearly diagnostic, although it may also occur with poisoning by aconitine and other uncommon xenobiotics (Thank you Dr. Kessler!!!).

Dig toxicity is treated with Digoxin Fab Fragments (Digibind). This binds to the digoxin and prevents it from causing further poisoning.